Kansas, 2020

Hail and Heavy Rain in Kansas, March 11, 2020

March 11, 2020 · NWS ICT · 2 events in 2 counties and zones

A few storms moved across south-central and southeast KS on the 11th producing small amounts of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few storms moved across south-central and southeast KS on the 11th producing small amounts of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 11, 2:43 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 11, 2:43 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
343 AM CDT Wed Mar 11 2020

.SHORT TERM...(Today through Friday night)
Issued at 337 AM CDT Wed Mar 11 2020

Early this morning, a broad area of convection has been moving
east/southeast across the forecast area for the past few hours. A
few storms have been strong to marginally severe. Instability has
been rather marginal, but a tight gradient of MUCAPE (ranging from
250 to 1000J/kg) currently stretches across south central Kansas and
has been the main focus for stronger updrafts. A tight gradient in
effective bulk wind difference (which accounts for the storm
depth--a more appropriate parameter in this case vs 0-6km bulk
shear due to the elevated nature of the convection) is also
present along the same axis. Hail has been the primary concern
with these storms, though brief heavy rain has also been occurring
with observed rain rates of a little over an inch an hour at
KEWK. Storms have been fairly progressive so far, and based on
700mb- 300mb mean wind vectors, that progressive nature should
continue for the rest of the morning moving east and then
gradually southeast.

Models remain in good agreement that by 12z this morning, nearly all
precipitation will have exited the forecast area to the east with
the exception of a county or two in far southeast Kansas that may
hold on to rain chances for another couple of hours after that.
Otherwise, a transient area of patchy fog may develop behind the
convection later this morning as dewpoint depressions decrease and
winds become light, though widespread dense fog is not expected
at this time.

Later today, return flow will allow temperatures to warm up into the
upper 60s to near 70 today. Another weak disturbance will bring in
additional rain overnight tonight through early Thursday on the
north side of a surface low that will translate across the
Kansas/Oklahoma border. Current thinking is rainfall will be less
with this system and that although a rumble of thunder or two
cannot be completely ruled out, thunderstorms will be less common.

High pressure will build over the northern High Plains Thursday-
Friday keeping the forecast dry until another system moves in by
Friday afternoon-evening. Although was inclined to reduce PoPs
during the afternoon on Friday with the forecasts the past couple of
days, the trend in models does seem to be slightly earlier so will
allow the initialization blend to hold with this forecast issuance.
However, agree with the previous forecast that the better chances
for precipitation will be Friday night. Some accumulating snow may
be possible in portions of central Kansas, but slight tweaks in
temperatures may make a big difference with precipitation type
and how widespread winter weather will be. Therefore, confidence
remains fairly low at this time.

.LONG TERM...(Saturday through Tuesday)
Issued at 337 AM CDT Wed Mar 11 2020

Rain may linger into the day on Saturday before another brief break
through late Sunday. Also of note, temperatures in the Friday -
Sunday period will be much cooler than recent days, with highs
topping out in the 40s and 50s each day this weekend.

An influx of better moisture into the region and a series of
disturbances in the upper pattern look to make the first half of the
work week next week active in terms of precipitation chances. It
is still early to discern the specifics, but there will be periods
of snow or wintry mix chances in central Kansas during the
overnight periods. Otherwise, widespread rainfall looks to keep
soils plenty saturated through at least Wednesday of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1151 PM CDT Tue Mar 10 2020

An area of showers and thunderstorms are developing at this time
and will push their way to the south and east. Most terminals are
expected to get some showers and thunderstorms with some gusty
winds likely during the night tonight. IFR conditions can be
expected during the overnight period. GBD looks to be only
terminal that might escape the thunderstorms tonight but could get
a few showers during the night. HUT and ICT will likely see some
thunderstorms with gusty winds. CNU will also likely get some
thunderstorm activity as well but will likely be the last terminal
to get the thunderstorm activity. This thunderstorm activity is
expected to push off to the east and end by or a little after
sunrise this morning. By mid morning, VFR conditions are expected
to be in control of the region and remain for the rest of the TAF
period.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  51  70  40 /   0  40  10   0
Hutchinson      67  48  67  37 /   0  30  10   0
Newton          67  50  66  37 /   0  40  10   0
ElDorado        68  51  69  38 /   0  30  20   0
Winfield-KWLD   69  52  73  41 /  10  20  10   0
Russell         69  45  61  35 /   0  40   0  10
Great Bend      69  47  63  35 /   0  30   0  10
Salina          68  48  64  36 /   0  40  10   0
McPherson       66  48  65  35 /   0  30  10   0
Coffeyville     70  52  74  42 /  40  20  30   0
Chanute         68  50  71  40 /  20  40  40   0
Iola            68  50  70  39 /  20  50  60   0
Parsons-KPPF    68  52  72  41 /  30  30  30   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...ELM
Hazardous weather outlook, Mar 11, 3:30 AM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
430 AM CDT Wed Mar 11 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-120930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
430 AM CDT Wed Mar 11 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Thunderstorms will linger in southeast Kansas early this morning.
Although isolated small hail is possible, severe storms are not
expected for the rest of the morning.

Patchy fog will be possible in central Kansas this morning as skies
clear and winds become lighter. Though it could be dense in
isolated spots, widespread dense fog is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An active weather pattern is expected throughout this period, with
multiple chances of storms. Some of the storms could be strong, but
confidence in the location and timing is too low to be more
specific at this point. There is also a chance of accumulating snow
in central Kansas late Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Mar 11, 1:06 AM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
206 AM CDT Wed Mar 11 2020

KSZ069-110800-
Butler KS-
206 AM CDT Wed Mar 11 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Butler County in south central Kansas...

* Until 300 AM CDT.

* At 203 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Potwin, or 10 miles east of
  Whitewater...moving east at 40 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  El Dorado, Towanda, Whitewater, Potwin, Elbing, Burns, Rosalia,
  Cassoday, El Dorado Airport, El Dorado Lake and El Dorado State
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3782 9715 3809 9715 3809 9652 3770 9653
TIME...MOT...LOC 0706Z 256DEG 37KT 3797 9696

KETCHAM
Special weather statement, Mar 11, 1:08 AM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
208 AM CDT Wed Mar 11 2020

KSZ051-052-110800-
McPherson KS-Marion KS-
208 AM CDT Wed Mar 11 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  McPherson County in central Kansas...
  Southwestern Marion County in central Kansas...

* Until 300 AM CDT.

* At 206 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Mcpherson...moving east at 45
  mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Mcpherson, Hillsboro, Moundridge, Inman, Galva, Canton, Goessel,
  Lehigh, Windom, Durham, Mcpherson Airport and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3849 9711 3818 9715 3817 9792 3843 9792
TIME...MOT...LOC 0708Z 256DEG 37KT 3831 9770

KETCHAM
Special weather statement, Mar 11, 1:41 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
241 AM CDT Wed Mar 11 2020

KSZ070-071-095-110830-
Wilson KS-Greenwood KS-Woodson KS-
241 AM CDT Wed Mar 11 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Wilson County in southeastern Kansas...
  Greenwood County in southeastern Kansas...
  Western Woodson County in southeastern Kansas...

* Until 330 AM CDT.

* At 238 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles east of Eureka...moving east
  at 40 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Eureka, Toronto, Hamilton, Climax, Virgil, Coyville, Eureka City
  Lake, Eureka Airport, Toronto Lake, Batesville, Fall River State
  Park, Fall River Lake and Cross Timbers State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3765 9577 3767 9653 3800 9652 3804 9578
TIME...MOT...LOC 0740Z 272DEG 33KT 3779 9618

KETCHAM
Special weather statement, Mar 11, 2:10 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
310 AM CDT Wed Mar 11 2020

KSZ069-110900-
Butler KS-
310 AM CDT Wed Mar 11 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Butler County in south central Kansas...

* Until 400 AM CDT.

* At 308 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles northeast of Leon...moving
  east at 40 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  El Dorado, Towanda, Whitewater, Leon, Potwin, Elbing, Rosalia, El
  Dorado Airport, Beaumont, El Dorado Lake and El Dorado State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3786 9715 3807 9714 3800 9652 3757 9653
TIME...MOT...LOC 0810Z 272DEG 36KT 3780 9665

KETCHAM
Special weather statement, Mar 11, 2:34 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
334 AM CDT Wed Mar 11 2020

KSZ070-094-095-110930-
Wilson KS-Greenwood KS-Elk KS-
334 AM CDT Wed Mar 11 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Wilson County in southeastern Kansas...
  Southern Greenwood County in southeastern Kansas...
  Northern Elk County in southeastern Kansas...

* Until 430 AM CDT.

* At 332 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Severy, or 12 miles north of
  Howard...moving east at 50 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Neodesha, Fredonia, Howard, Altoona, Severy, Fall River, Benedict,
  Climax, New Albany, Coyville, Buxton, Fall River State Park, Fall
  River Lake and Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3738 9553 3739 9596 3748 9652 3779 9652
      3768 9553
TIME...MOT...LOC 0834Z 288DEG 44KT 3764 9632

KETCHAM
Special weather statement, Mar 11, 3:18 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
418 AM CDT Wed Mar 11 2020

KSZ099-100-111015-
Montgomery KS-Labette KS-
418 AM CDT Wed Mar 11 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Labette County in southeastern Kansas...

* Until 515 AM CDT.

* At 416 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northwest of Cherryvale...
  moving east at 55 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Parsons, Coffeyville, Independence, Cherryvale, Oswego, Chetopa,
  Altamont, Edna, Mound Valley, Elk City, Liberty, Bolton, Sycamore,
  Bartlett, Labette, Parsons Tri City Airport, Angola, Dennis, Elk
  City Lake and Big Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3710 9596 3738 9596 3738 9508 3700 9507
TIME...MOT...LOC 0918Z 288DEG 49KT 3731 9565

KETCHAM

The radar

The Tulsa radar (KINX), 102 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Labette

When
March 11, 4:00 AM CST
Where
Labette County, 0.55 mi E of Bartlett
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.050, -95.210

Heavy Rain, Butler

When
March 11, 7:00 AM CST
Where
Butler County, 0.69 mi S of El Dorado Res
Reported by
COOP Observer
Coordinates
37.860, -96.820

This was a 24 hour total.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877296, 877295.